CSN Login
Members Online: 10

PSA test results and expectations

iowahawkfan
Posts: 7
Joined: Sep 2012

Doyle had his PSA checked on Wednesday and I am waiting for the doctor to call me with the results. When he was first admitted into the hospital, his PSA was 372. While in the hospital it had dropped to 240. I am anxiously waiting to see what it will be 30 days out after being on Casodex and receiving his first Lupron shot. Any ideas? Is this s number that lowers quickly or does it take a while? I could tell by the scans they did later in the day that the tumors had not really changed from before but if they don't have the fuel they need (testostrone) to grow, I wonder how long it will take before they shrink? Doyle did get a three month shot of Lupron at 22.5 mg. The nurse said it was a standard dosage so here is hoping that it will continue it's magic for him.

Also, he has nephrostomy tubes in each kidney and they checked those as well on Wednesday. The radiologist was checking for return of function to the bladder and to see if the tubes were getting clogged. There has been no visible improvement so they said again, that it is unlikely that he will ever recover emough to have the tubes removed (he is not a candidate for stents). They allowed me to go back with him while they did this check up and it was a little fascinating to me what the medical world can do. These tubes are the only thing that is keeping Doyle from going into renal failure as he has no other way to release his kidneys. He has to go back in 6 weeks where they will replace the tubing as I guess they get debris and the body starts to break down. I can't imagine how hard this is on a person's body but if this is your only option and it works then keep it up.

Hope someone can shed some light on the PSA results. I will post them as soon as I hear!

ralph.townsend1's picture
ralph.townsend1
Posts: 353
Joined: Feb 2012

Now the doctor's you go to might think that the only thing you can use is Casodex!! There are better cancer drugs out there! You might want to get a second opinion on that might help you. I know these doctor's go thru a protocal, but MDACC takes it to the next level! I have seen these guy with prostate cancer that go to a regular Oncogist and these doctor's made good money by following protocal!!! Get out and look for a second opinion.

My urology doctor knew after my RP removal and the PSA on the rise that should go to MDACC was my best chance of living longer, and they been in control of this monster! I'm not saying that MDACC is the only place to go, but they do the latest trial's for testing durgs against prostate cancer!

Lupron and Zytiga have giving me a 9 to 12 months control of my Monster or as normal people call it Prostate Cancer. I started my mission in 08/15/2008 and been on lupron since 05/15/2010 on a 30mg or 4 month shot. The Zytiga i have been on since 02/01/2012 and think i will be on until the end of the year. MDACC said they would start a new drug soon.

Have a great life!!!

God bless

VascodaGama's picture
VascodaGama
Posts: 1562
Joined: Nov 2010

Iowah

You have shown to be a person of courage and heartful. Your mom is seeing you from above and happy for your caring of Doyle. I hope he appreciates it too. Though, it will be hard for him to express it fully.

Lupron takes approximately 14 days to bring down the signalling system at the pituitary. By now the main factory of testosterone (the testes) has closed down “operations” and some of the cancer is dying. The PSA will go down with it. Typically one may experience a reduction of 60% at the one month mark.

In any case, it is difficult to know what the result may be in Doyle’s case. He is advanced with metastases in bone so that a better control could be achieved in a combination of Lupron with drugs addressing cancer in bone, such as the bisphosphonate Zometa.
The problem is that Doyle’s systems may not respond well to many drugs and he could suffer from a interaction of the medications. Other issues (age, kidney, etc) must be considered in any decision.

Just take one step at a time, checking constantly for any bad side effect.

Lupron will cause fatigue and sort of hot flashes. In my case at 62 y/o the effects from the hormonal treatment were mild. The good with these drugs is that one can stop it at any time and expect an improvement from the side effects.

I admire your efforts in trying the best to Doyle.
Sorry for your mom’s case. She is proud of you for your continuing fighting.

Best.
VGama

iowahawkfan
Posts: 7
Joined: Sep 2012

His PSA dropped to 54.7 in 30 days. I think that sounds pretty good and hopefully it will continue to trend downward. Other than being extremely tired, he is not showing any side effects at all. As I told him, at 81, taking a nap is not the worst thing that can happen. :-) Heck - I like naps at 38!!! The nurse said the doctor will go over all the results with us when we see him again in November. I am hoping that we will continue as are and take each day as it comes. Celebrate the little things in life right?

hunter49
Posts: 204
Joined: Oct 2011

Great news!!!!

dwhite1031
Posts: 26
Joined: Jul 2012

Glad to see your post that his PSA is coming down! Positive thoughts! You're absolutely right! Celebrate the little things and heck celebrate EVERYTHING! That's the mantra my wife and I are living by since I was diagnosed!

God bless you both!

VascodaGama's picture
VascodaGama
Posts: 1562
Joined: Nov 2010

Iowah

Isn’t that a beauty? A drop of 85%. Extraordinary.
Doyle’s type of cancerous cells respond well to hormonal manipulations and that provides hopes for long periods of control of the disease.
Let’s celebrate the fact. I raise a glass of my Portuguese red to salute your doings.

In continuing of his care one must be cautious about the response by the “systems” to the environment of lesser testosterone circulating in the body. Fatigue (lack of energy) is due to higher activity within the organism (all cells fighting for a chunk of the little testosterone existent). He needs to be careful physically and get proper nutrition to supplement what is missing.

Check the lipids (blood count, etc, etc, etc). Try avoiding the condition of anemia. This may be symptomless.
You have not commented if Doyle is on daily Casodex and the mg (potency) taken. In any case if the PSA rises in his next test (I doubt it will occur), then increasing the Casodex intake is the practice done by renowned oncologists (up to 150mg). Discuss the matter with his oncologists when and if such time comes.

A PSA rise may not mean that Doyle is refractory but that the drug’s power is not sufficient. Refractory can be confirmed with a testosterone test. In a low testosterone environment, a PSA rise would signify “refractory” and Doyle would need to look for other different drugs.

I hope that the good response by Doyle continues for many many months and that the other issues are resolved too.

Wishing he enjoys the good moments and memories of the live with your mom.

Thanks for sharing his and your case.

VGama

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network